Iowa, 2010Hail and Damaging Winds in Iowa, September 6, 2010
September 6, 2010 · NWS DMX · 7 events in 4 counties and zones
A dynamic system rolled through the upper Midwest during the day on the 6th into the evening hours. A strong upper level system, combined with a sharp cold front, moved through Iowa during the evening hours of the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- $20,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dynamic system rolled through the upper Midwest during the day on the 6th into the evening hours. A strong upper level system, combined with a sharp cold front, moved through Iowa during the evening hours of the 7th. The atmosphere was capped during the day with elevated showers moving across the state. During the late afternoon, the mid level cap broke down. Instability was sufficient with nearly 2000 J/kg of CAPE available, and lifted indices in the -5 to -9 C range. CAPE in the -10 to -30 C layer of the atmosphere was around 600 J/kg and downdraft CAPE values were under 1000 J/kg. Temperatures during the day were in the low to mid 80s, combined with dew points in the mid to upper 60s just ahead of the cold front. The system was somewhat moisture starved with precipitable water values in the 1.25 to 1.6 inch range. The freezing level was quite high for early September, around 14,000 feet. A narrow line of thunderstorms formed just ahead of the cold front by late afternoon. The storms raced east-northeast at 55 to 60 MPH. A small section of the line became severe over parts of north central into northeast Iowa. One funnel cloud was reported in Butler County with the storms. Spotty reports of hail of penny to quarter size were received. High winds blew out a porch window in Butler County. Earlier, thunderstorms produced 60 MPH winds in the Lake Mills area, overturning a trailer and snapping a power poll off at the top.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 6, 5:45 PM CST, 5 minutes earlier.
Area forecast discussion, Sep 6, 5:45 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT MON SEP 6 2010
.UPDATE...
LINE OF STORMS HAS FORMED ALONG THE COLD FRONT...WILL CONTINUE TO
MOVE EAST AS FRONT PUSHES THROUGH REMAINDER OF CWA IN THE NEXT 1 TO
3 HOURS. MAINLY GUSTY WINDS AND SOME SMALL HAIL POSSIBLE WITH THESE
STORMS. BRIEF HEAVY DOWNPOURS ALSO POSSIBLE...BUT STORMS MOVING FAST
ENOUGH THAT FLASH FLOODING IS NOT AN ISSUE. OTHERWISE ONCE FRONT IS
THROUGH CWA...EXPECT MAINLY DRY CONDITIONS ACROSS THE SOUTHERN CWA.
MAY SEE SOME LIGHT SHOWER ACTIVITY REMAIN UP NORTH FOR A FEW MORE
HOURS LATE THIS EVENING INTO THE EARLY MORNING HOURS.
.SHORT TERM /TONIGHT/...
COMPLEX FORECAST TONIGHT AS THERE ARE A LOT OF THINGS GOING ON.
SURFACE LOW OVER WEST CENTRAL IOWA CONTINUING TO LIFT TO THE
NORTHEAST AS A POTENT SHORT WAVE SWINGS OUT OF THE HIGH PLAINS INTO
THE CENTRAL PLAINS. MOISTURE AT THIS TIME IS LACKING BUT A RIBBON
OF 65 DEGREE DEWPOINTS CAN BE SEEN ON THE SURFACE OBS WORKING INTO
SW IA WHERE WE HAD SOME SUN AND DESTABILIZATION. THE BIG CAVEAT IS
A STRONG CAP IN PLACE OVER MUCH OF CENTRAL IOWA. STORMS REALLY
WON'T GET GOING UNTIL WE CAN BREAK THIS CAP THUS GIVING US A
POTENTIALLY NARROW WINDOW FOR SEVERE POTENTIAL. ALL MODELS PROG THE
COLD FRONT HALF WAY THROUGH THE CWA BY 00Z. GIVEN CURRENT TRENDS
THIS LOOKS REASONABLE.
ONE OF THE MORE RECENT DEVELOPMENTS TO MUDDY THE WATER IS A BAND OF
SHOWERS AND ISOLATED STORMS THAT FIRED OVER EASTERN NEBRASKA WHERE
SHEAR IS MUCH BETTER. THESE STORMS HAVE HELD TOGETHER AS THEY
CROSSED THE MISSOURI RIVER INTO IA AND THEY HAVE WEAKENED SOMEWHAT.
THE CLOUD COVER FROM THIS CONVECTION WILL HAMPER ANY FURTHER
DESTABILIZATION FOR THE TIME BEING FURTHER NARROWING THE WINDOW FOR
SEVERE THREAT. HOWEVER THE STORMS ARE MOVING NORTHEAST AROUND 60KTS
SO IT WON'T TAKE MUCH TO GET SEVERE WINDS OUT OF ANY STORMS. MY
CURRENT THOUGHTS ARE THAT ANY STRONG CONVECTION WILL BE TIED TO THE
FRONTAL BOUNDARY WHICH IS MOVING QUITE RAPIDLY. THE WINDOW FOR
CONVECTION IS 21Z-00Z ACROSS THE WEST AND 00Z-02Z ACROSS THE EAST
BEFORE THE FRONT PUSHES OUT OF OUR CWA. GIVEN THE STRONG WINDS
ALOFT AND THE SPEED OF THE FRONTAL BOUNDARY THE PRIMARY THREAT WILL
BE STRONG WIND...THOUGH AN ISOLATED TORNADO CANNOT TOTALLY BE RULED
OUT.
NEXT...AFTER FROPA...A WEST WIND AT 20-40KTS OVERSPREADS THE CWA
FROM THE NORTHWEST THIS EVENING. THE STRONG WIND IS ONLY A COUPLE
GATES OFF THE SURFACE BUT MIXING IS NOT ALL THAT GREAT AT LEAST NOT
BEFORE 06Z. BEST MIXING OCCURS TUESDAY MORNING...ESPECIALLY ALONG
AND NORTH OF HIGHWAY 20. AS A RESULT WE HAVE EXPANDED THE WIND
ADVISORY TO ALL COUNTIES ALONG AND NORTH OF HIGHWAY 20. WE MAY NEED
TO EXPAND THE ADVISORY FURTHER...AT LEAST ANOTHER TIER OF COUNTIES
SOUTH BUT WE WOULD PREFER TO SEE HOW THINGS DEVELOP BEFORE DOING
THAT. THERE WILL BE A FAIRLY DISTINCT CUT OFF OF ADVISORY CRITERIA
WIND THOUGH IT WILL BE QUITE BREEZY EVERYWHERE.
.LONG TERM /TUESDAY THROUGH MONDAY/...
STRONG LOW OVER MN EXPECTED TO MOVE EAST BY TUESDAY NIGHT. GFS/GEM
CONTINUE TO FOCUS STRONG WIND FIELD ALOFT ACROSS THE NORTH SECTIONS
FOR THE MID TO LATE MORNING HOURS BEFORE THE WINDS GRADUALLY RELAX
ALOFT BY EVENING. GFS/NAM BUFR SOUNDINGS FROM KFRM AND KMCW ONCE
AGAIN SHOW 40 TO 45KT MIXED LAYER BETWEEN 15-18Z TUES AFTER
OVERNIGHT INVERSION GIVES WAY TO MORNING INCREASE IN BOUNDARY LAYER
GROWTH AND INVERSION EROSION. THUS...WIND ADV LOOKS GOOD TO 18Z WITH
GUSTS NEARING 50 MPH FOR A BRIEF PERIOD OVER THE FAR NORTH AND HAVE
EXPANDED ADV TO EASTERN PORTION OF THE FORECAST AREA. COLD AIR
QUICKLY OVERTAKES THE REGION TUES NIGHT WITH LIGHT WINDS AND HIGH
PRESSURE BUILDING IN FOR THE EARLY MORNING HOURS ON WED. HIGH SHOULD
STICK AROUND FOR ABOUT 24 HOURS BEFORE NEXT COMPLICATED SYSTEM MOVES
INTO THE REGION. AS PER PREVIOUS DAYS...TIMING AND EVOLUTION OF THE
SYSTEM IS STILL SOMEWHAT MUDDLED...THOUGH MODELS ARE BEGINNING TO
SORT THE DETAILS WITH DEEPER MOISTURE AND STRONGER DYNAMICS ARRIVING
WESTERN SECTIONS BY MIDDAY THURSDAY. OLD TS HERMINE...NOW IN THE
GULF OF MEXICO WILL BE ABSORBED INTO THE UPPER LEVEL SW FLOW THAT
DEVELOPS BY MID WEEK AND MAKE ITS WAY NORTH TO NORTHERN MO BY EITHER
THUR NIGHT OR FRIDAY. GEM HAS PROGRESSION OF OLD TS HERMINE INTO
IOWA ON FRIDAY WHILE GFS/00Z EURO TAKE THE OLD TROPICAL WAVE OVER
NORTHERN MO AND THEN QUICKLY EAST. WILL KEEP INCREASED POP GOING
FROM THURS NIGHT THROUGH FRIDAY NIGHT WITH PEAK POP FRI NIGHT AS
CONSENSUS CONTINUES TO POINT TO THIS PERIOD AS MOST LIKELY FOR
WIDESPREAD RAINFALL. MODELS IN BETTER AGREEMENT TODAY WITH REGARD TO
THE UPPER LEVEL TROUGH SWEEPING THROUGH BY SAT AFTERNOON AND
CLEARING US OUT FOR SUNDAY. IT NOW APPEARS MORE REASONABLE THAT 36
TO 48 HOURS SEPARATION OCCURS BETWEEN THE WEEKEND WAVE AND THE NEXT
ONE EARLY NEXT WEEK AND WILL GO WITH A DRY MONDAY...THOUGH SOME
INCREASING THETAE ADVECTION BY MONDAY NIGHT MIGHT RESULT IN PRECIP.
TEMPS TO REMAIN RATHER COOL THIS WEEK WITH MID 60S TO MID 70S ON
AVG...WARMING TO AROUND 75 TO 84 BY THE WEEKEND.
&&
.AVIATION...
07/00Z...COLD FRONT MAKING ITS WAY ACROSS THE CWA...HAVING PUSHED
THROUGH KFOD AND KDSM AT THIS TIME. A LINE OF THUNDERSTORMS HAS
DEVELOPED ALONG THE FRONT...AND WILL CONTINUE TO MOVE EASTWARD
THROUGH KMCW...KALO...AND KOTM WITHIN THE NEXT FEW HOURS. OTHERWISE
WESTERLY TO NORTHWESTERLY WINDS TO PICK UP BEHIND THE FRONT IN AREA
OF STRONGER SFC PRES GRADIENT AND STRONG WINDS ALOFT MAKING THEIR
WAY TO THE SURFACE. AS THE SUN COMES TUESDAY...EXPECT VERY GUSTY
WEST TO NORTHWEST WINDS AT KFOD...KALO...AND KMCW WHERE 40 TO 50 KT
WINDS ALOFT WILL MIX DOWN TO THE SURFACE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY FROM 7 PM THIS
EVENING TO 1 PM CDT TUESDAY FOR PORTIONS OF NORTHERN IOWA ALONG AND
NORTH OF US HIGHWAY 20.
&&
SHORT TERM...BOKSA
LONG TERM...REV
AVIATION...BEERENDS
Hazardous weather outlook, Sep 6, 2:56 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT MON SEP 6 2010
IAZ004>007-015>017-023>028-033>039-072100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
356 PM CDT MON SEP 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY NORTH OF HIGHWAY 30.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE EXPECTED TO QUICKLY MOVE ACROSS THE AREA THIS
EVENING. A FEW STORMS MAY BE SEVERE. DAMAGING WIND IS THE MAIN
THREAT FROM THESE STORMS BUT LARGE HAIL OR AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY EAST OF INTERSTATE 35.
STRONG WIND WILL DEVELOP OVER THE AREA FROM LATE EVENING INTO THE
OVERNIGHT. A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WIND WILL CONTINUE OVER THE AREA THROUGH EARLY AFTERNOON
TUESDAY. A WIND ADVISORY IS IN EFFECT FOR THE AREA THROUGH THAT
TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE
HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF
SEVERE WEATHER REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING AND POSSIBLY
THURSDAY THROUGH FRIDAY.
IAZ047>050-060>062-073>075-083>086-094>097-072100-
BOONE-STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
356 PM CDT MON SEP 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP AND MOVE QUICKLY ACROSS THE AREA THIS
EVENING. A FEW STORMS MAY BE SEVERE WITH DAMAGING WITH THE MAIN
THREAT. LARGE HAIL AND AN ISOLATED TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE
HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF
SEVERE WEATHER REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND POSSIBLY AGAIN
THURSDAY THROUGH FRIDAY.
IAZ044>046-057>059-070>072-081-082-092-093-072100-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-
ADAMS-UNION-TAYLOR-RINGGOLD-
356 PM CDT MON SEP 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY WEST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING. THERE
MAY BE STRONG WIND GUSTS WITH A FEW OF THE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
CHANCES OF THUNDERSTORMS EXIST THURSDAY INTO FRIDAY...WITH THE
HIGHEST POTENTIAL THURSDAY EVENING. HOWEVER THE PREDICTABILITY OF
SEVERE WEATHER REMAINS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY.
FAB
Event by event
4 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Winnebago
- When
- September 6, 5:50 PM CST
- Where
- Winnebago County, Lake Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 43.420, -93.530
A trailer was blown over and power pole snapped.
Hail, Hardin
- When
- September 6, 6:02 PM CST
- Where
- Hardin County, 2.06 mi SE of Macy
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- Storm Chaser
- Coordinates
- 42.530, -93.120
A storm chaser reported quarter size hail along with strong winds. One large tree was down in Ackley.
Hail, Franklin
- When
- September 6, 6:07 PM CST
- Where
- Franklin County, Ackley
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -93.050
Some quarter size hail, along with winds of 45 MPH.
Funnel Cloud, Butler
- When
- September 6, 6:16 PM CST
- Where
- Butler County, 0.86 mi SE of Kesley
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -92.910
A spotter reported a brief funnel that dissipated quickly.
Thunderstorm Wind, Butler
- When
- September 6, 6:16 PM CST
- Where
- Butler County, 0.86 mi SE of Kesley
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.660, -92.910
Glass was blown out on a back porch door.
Hail, Butler
- When
- September 6, 6:23 PM CST
- Where
- Butler County, 0.86 mi SE of Allison Muni Arpt
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.760, -92.790
Hail, Butler
- When
- September 6, 6:26 PM CST
- Where
- Butler County, 1.01 mi W of Allison
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.750, -92.800
Heavy rain occurred as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, September 6 to 13, 2010$217 million · 1 event
- Tropical Storm and Storm Surge in Texas, September 6 to 7, 2010$14 million · 9 events
- Tropical Storm and Storm Surge in Texas, September 6 to 9, 2010$2.5 million · 9 events
- Hail and Lightning Strike in Wisconsin, September 6, 2010$3,000 · 1.75 in hail · 9 events
- Lightning Strike in Kansas, September 6, 20101 injured · 1 event
- Hail in Wisconsin, September 6, 20101.5 in hail · 5 events
- Hail in Wisconsin, September 6, 20101.5 in hail · 4 events
- Frost and Freeze in Oregon, September 6, 20103 events
- Frost and Freeze in Colorado, September 6 to 7, 20103 events
- Frost and Freeze in California, September 6, 20102 events
- Damaging Winds in South Dakota, September 6, 201070 kt wind · 2 events
- Damaging Winds in Iowa, September 6, 2010$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255733, 248350, 248348, 248347, 248352, 248351, 248349.